Alert archive / South Dakota / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 296, NWS Sioux Falls, SD

August 3, 2005Hutchinson County, Turner County, South Dakota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Aug 3, 2005, 7:39 PM CDT for Hutchinson County, Turner County, South Dakota. It was in force for 66 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 3, 2005, 7:39 PM CDT (00:39 UTC)
Expired
Aug 3, 2005, 8:45 PM CDT
In force
66 min
Issued by
NWS Sioux Falls, SD
Area
Counties, with a storm outline in the text

Counties Hutchinson County, SD, Turner County, SD

The radar

The Sioux Falls radar (KFSD), 69 km from the middle of the area, began a volume at 00:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 3, 7:45 PM CDTHAIL 0.885 E Clayton, SD
Aug 3, 8:30 PM CDTHAIL 0.886 Se Parker, SD

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 0.7 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2005-08-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2005-08-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 25 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1422 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
25 m²/s²
0-3 km storm-relative helicity
358 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFSD 040040
SVRFSD
SDC067-125-040145-
/O.NEW.KFSD.SV.W.0296.050804T0039Z-050804T0145Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
739 PM CDT WED AUG 3 2005

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HUTCHINSON COUNTY IN SOUTHEAST SOUTH DAKOTA
  TURNER COUNTY IN SOUTHEAST SOUTH DAKOTA

* UNTIL 845 PM CDT

* AT 739 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS
  STORM WAS LOCATED 7 MILES EAST OF CLAYTON...OR ABOUT 20 MILES WEST
  OF PARKER...MOVING EAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  FREEMAN AROUND 750 PM CDT
  DOLTON AROUND 755 PM CDT
  MARION AROUND 810 PM CDT
  MONROE AROUND 815 PM CDT
  PARKER AROUND 825 PM CDT
  HURLEY AROUND 830 PM CDT

THIS STORM WILL PRODUCE LARGE HAIL. GO INSIDE A STURDY BUILDING AND
STAY AWAY FROM WINDOWS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 AM CDT
THURSDAY MORNING FOR NORTHEAST NEBRASKA AND SOUTHEAST SOUTH DAKOTA. A
SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT UNTIL 1000 PM CDT
WEDNESDAY EVENING FOR SOUTHEASTERN SOUTH DAKOTA.

LAT...LON 4349 9785 4318 9785 4319 9704 4350 9703

$$
BT
5 follow-up statements
000 
WWUS53 KFSD 040049
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
745 PM CDT WED AUG 3 2005

SDC067-125-040145-
/O.CON.KFSD.SV.W.0296.000000T0000Z-050804T0145Z/
TURNER SD-HUTCHINSON SD-
745 PM CDT WED AUG 3 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 845 PM CDT FOR
HUTCHINSON AND TURNER COUNTIES...

AT 745 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE TWO SEVERE THUNDERSTORMS CAPABLE OF PRODUCING LARGE  HAIL.  
THE FIRST STORM WERE LOCATED 5 MILES NORTHWEST OF FREEMAN AND IS 
CAPABLE OF PRODUCING QUARTER SIZED HAIL. THE SECOND STORM WAS 
LOCATED NEAR OLIVET AND IS CAPABLE OF PRODUCING PENNY SIZED HAIL.  
BOTH STORMS ARE MOVING EAST AT 30 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  FREEMAN AROUND 750 PM CDT
  MARION...MONROE AROUND 755 PM CDT
  PARKER AROUND 805 PM CDT
  HURLEY AROUND 815 PM CDT

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 AM CDT
THURSDAY MORNING FOR NORTHEAST NEBRASKA AND SOUTHEAST SOUTH DAKOTA. A
SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT UNTIL 200 AM CDT
THURSDAY MORNING FOR NORTHWEST IOWA AND SOUTHWEST MINNESOTA. A SEVERE
THUNDERSTORM WATCH ALSO REMAINS IN EFFECT UNTIL 1000 PM CDT WEDNESDAY
EVENING FOR SOUTHEASTERN SOUTH DAKOTA.

LAT...LON 4349 9785 4318 9785 4319 9704 4350 9702

$$
BT
000 
WWUS53 KFSD 040107
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
804 PM CDT WED AUG 3 2005

SDC067-040114-
/O.CAN.KFSD.SV.W.0296.000000T0000Z-050804T0145Z/
HUTCHINSON SD-
804 PM CDT WED AUG 3 2005

...THE SEVERE THUNDERSTORM WARNING FOR HUTCHINSON COUNTY IS
CANCELLED...

THE STORM IN HUTCHINSON COUNTY IS NO LONGER SEVERE. 

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 10 PM FOR 
SOUTHEASTERN SOUTH DAKOTA. 

LAT...LON 4348 9741 4318 9740 4319 9704 4350 9701

$$

SDC125-040145-
/O.CON.KFSD.SV.W.0296.000000T0000Z-050804T0145Z/
TURNER SD-
804 PM CDT WED AUG 3 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 845 PM CDT FOR
TURNER COUNTY...

AT 804 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.
 THIS STORM WAS LOCATED NEAR PARKER...MOVING EAST AT 25 MPH.

THIS STORM WILL PRODUCE LARGE HAIL. GO INSIDE A STURDY BUILDING AND
STAY AWAY FROM WINDOWS.

LAT...LON 4348 9741 4318 9740 4319 9704 4350 9701

$$

BT
000 
WWUS53 KFSD 040130
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
828 PM CDT WED AUG 3 2005

SDC125-040145-
/O.CON.KFSD.SV.W.0296.000000T0000Z-050804T0145Z/
TURNER SD-
828 PM CDT WED AUG 3 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 845 PM CDT FOR
TURNER COUNTY...

AT 828 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.
 THIS STORM WAS LOCATED 9 MILES SOUTHWEST OF HURLEY...OR ABOUT 13
MILES SOUTHWEST OF PARKER...MOVING EAST AT 30 MPH.

THE THUNDERSTORM ACROSS NORTHERN TURNER COUNTRY NEAR CHANCELLOR HAS 
WEAKENED. HOWEVER...A SECOND STORM IN TURNER COUNTY HAS SHOWN SIGNS 
OF STREGTHENING. THIS STORM IS NEAR TURKEY RIDGE...MOVING EAST AT 30 
MPH. 

THIS STORM WILL PRODUCE LARGE HAIL. GO INSIDE A STURDY BUILDING AND
STAY AWAY FROM WINDOWS.

LAT...LON 4333 9739 4318 9740 4319 9704 4334 9705

$$
BT
000 
WWUS53 KFSD 040140
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
838 PM CDT WED AUG 3 2005

SDC125-040145-
/O.CON.KFSD.SV.W.0296.000000T0000Z-050804T0145Z/
TURNER SD-
838 PM CDT WED AUG 3 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 845 PM CDT FOR
TURNER COUNTY...

AT 838 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.
 THIS STORM WAS LOCATED 7 MILES SOUTH OF HURLEY...OR ABOUT 15 MILES
SOUTH OF PARKER...MOVING EAST AT 30 MPH.

AT 837 PM...LAW ENFORCEMENT REPORTED NICKEL SIZED HAIL IN VIBORG. 

THIS STORM WILL PRODUCE LARGE HAIL. GO INSIDE A STURDY BUILDING AND
STAY AWAY FROM WINDOWS.


LAT...LON 4333 9739 4318 9740 4319 9704 4334 9705

$$
BT
000 
WWUS53 KFSD 040144
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
844 PM CDT WED AUG 3 2005

SDC125-040154-
/O.EXP.KFSD.SV.W.0296.000000T0000Z-050804T0145Z/
TURNER SD-
844 PM CDT WED AUG 3 2005

...THE SEVERE THUNDERSTORM WARNING FOR TURNER COUNTY EXPIRES AT 845
PM CDT...

THE WARNING HAS EXPIRED. THE STORM IS NO LONGER SEVERE.

LAT...LON 4333 9739 4318 9740 4319 9704 4334 9705

$$

BT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 3, 2:50 PM CDT, 4 hours 49 minutes earlier.

Area forecast discussion, Aug 3, 2:50 PM CDT, 4 hours 49 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
250 PM CDT WED AUG 3 2005

.DISCUSSION...
MAIN FCST PBLM WL BE WHEN TRW WL DEVELOP ACRS CWA TONIGHT.
ATTM...MID LEVEL CAP IN PLACE WHILE CDFNT IS MOVG THRU SRN CWA. CAP
IS NOT EXPECTED TO BREAK UNTIL THIS EVE WITH APPROACH OF S/W. CAP
SHUD BREAK FIRST ACRS WRN CWA AND COOLING WL SPREAD E DURING NITE.
TRW OVR WRN SD ASSOCD WITH THIS S/W SHUD CONT TO DEVELOP AS IT MOVES
EWD. NEXT QUESTION WL BE SVR WX THREAT. SINCE COOLER AIR ALOFT LAGS
WELL BEHIND FNT...AND LOW LEVELS BECOME MORE STABLE WITH INFLUX OF
COOLER AIR IN THE LOW LEVELS WITH TIME...THREAT OF SVR WX MAY BE
SOMEWHAT LIMITED. CUD SEE SVR STORMS OVR WRN CWA THIS EVE...BUT AS
NIGHT PROGRESSES MAY JUST TURN INTO RAIN EVENT...AS GUSTY WINDS
ASSOCD WITH STORMS MAY HAVE A HARD TIME REACHING SFC. STILL WITH
COLDER AIR ALOFT CUD SEE DECENT HAIL WITH SOME OF THE STORMS AS
SHEAR STILL FAIRLY GOOD.

LINGERING PRECIP OVR SERN CWA THU MORN...BUT CWA SHUD CLEAR OUT
NICELY WITH COOLER TEMPS AND DRIER AIR EXPECTED. SHUD REAMIN MILD ON
FRI WITH DRY AIR IN PLACE AND PLENTY OF SUNSHINE. WL WARM UP AGAIN
THIS WEEKEND AS RIDGE ALOFT BUILDS OVR NRN ROCKIES...BUT WL NOT BE
AS HUMID AS IT HAS BEEN. HUMIDITY SHUD RETURN NICELY BY MON AS RIDGE
AXIS SHIFTS EWD INTO PLAINS ALLOWING BEETER LLM TO RETURN. WL ALSO
BE HOT AGAIN MON INTO WED...WITH CDFNT MOVING THRU WED. WL KEEP DRY
FRI THRU TUES...WITH A CHC OF TRW ON WED.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.

&&
Hazardous weather outlook, Aug 3, 10:54 AM CDT, 8 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1054 AM CDT WED AUG 03 2005

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-041200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1054 AM CDT WED AUG 03 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS IN AREAS SOUTH AND
EAST OF A LINE FROM TYNDALL TO SIOUX FALLS TO JACKSON MN LATE
AFTERNOON INTO THIS EVENING. THE MAIN THREAT FOR SEVERE WEATHER
WILL BE WIND GUST OF 60 MPH AND HAIL TO THE SIZE OF QUARTERS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE WEST OF INTERSTATE 29 AFTER 4
PM.
SPOTTER ACTIVATION WILL BE POSSIBLE ACROSS PORTIONS OF NORTHWEST
IOWA AFTER 6 PM.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Local storm report, Aug 3, 6:49 PM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
649 PM CDT WED AUG 03 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0647 PM     HAIL             6 WSW FULTON            43.69N 97.93W
08/03/2005  0.88 INCH        HANSON             SD   TRAINED SPOTTER

&&

CJ
Local storm report, Aug 3, 6:57 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
657 PM CDT WED AUG 03 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0657 PM     HAIL             PARKSTON                43.39N 97.99W
08/03/2005  1.00 INCH        HUTCHINSON         SD   TRAINED SPOTTER

&&

CJ
Local storm report, Aug 3, 7:05 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
705 PM CDT WED AUG 03 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0704 PM     HAIL             2 W EMERY               43.60N 97.66W
08/03/2005  1.00 INCH        HANSON             SD   EMERGENCY MNGR

&&

CJ
Local storm report, Aug 3, 7:19 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
719 PM CDT WED AUG 03 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     HAIL             9 SE IROQUOIS           44.27N 97.72W
08/03/2005  0.75 INCH        KINGSBURY          SD   TRAINED SPOTTER

&&

CJ
Local storm report, Aug 3, 7:26 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
726 PM CDT WED AUG 03 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0722 PM     HAIL             1 E SALEM               43.72N 97.37W
08/03/2005  0.88 INCH        MCCOOK             SD   LAW ENFORCEMENT

&&

CJ
Local storm report, Aug 3, 7:39 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
739 PM CDT WED AUG 03 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     HAIL             WENTWORTH               44.00N 96.96W
08/03/2005  0.75 INCH        LAKE               SD   PUBLIC

&&

CJ

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 7:04 PM CDTSevere Thunderstorm WarningFSDMcCook40 min
Aug 3, 7:21 PM CDTSevere Thunderstorm WarningFSDLake, Moody39 min
Aug 3, 8:00 PM CDTSevere Thunderstorm WarningFSDMoody18 min
Aug 3, 9:35 PM CDTSevere Thunderstorm WarningFSDUnion40 min
Aug 3, 10:50 PM CDTSevere Thunderstorm WarningFSDClay, Union25 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.